(1st blog in a 3-part series)
What is rebound and how do I know if it’s rebound or frequent/chronic migraine? The more commonly used term in the medical community is medication-overuse headache (MOH). We are calling it “rebound” here as MOH is too emotionally loaded. People with migraine do not need to use a term that implies that they may be responsible for their pain. Rebound happens when prescribed and/or over-the-counter (OTC) meds are being used to relieve pain and then begin to cause pain or “stop working.” Personally, I hadn’t heard of this and skipped over info I saw about it when reading online about my worsening migraine. I couldn’t possibly have rebound from migraine meds prescribed by my doctor. Perhaps I just needed more. My prescribed triptan (sumatriptan) had worked beautifully for many years. Something changed and I needed more. The triptan always worked… until it didn’t. But, it couldn’t be the medication. Perhaps I just needed a bigger dose? Perhaps I could take it with ibuprofen or other NSAID (nonsteroidal anti-inflammatory drug). Perhaps I could take more and more ibuprofen or Excedrin Migraine. Perhaps I could get a prescription for ibuprofen with the coating on it that would spare my stomach as I was needing so much medication each and every day. When I met with my headache specialist at Jefferson Headache Center, he told me I had rebound but I did not believe him. I agreed to stop the sumatriptan as it’s a potent drug and it wasn’t working, but I would not stop the ibuprofen as I needed it for my neck pain. Also, I assumed it was easing the pain in my head. He gave me a new prescription for a migraine preventive and 2 medications for acute migraine symptoms that are not associated with rebound. I was given firm instructions to not treat migraine more than twice per week. He would not give me a prescription for a steroid to stop the 24/7 migraine as I would not agree to stop the ibuprofen or other NSAIDs that I took occasionally. He told me that the likelihood that anything would help me while I was still taking the NSAIDs was slim. He also told me that I would regret my heavy use of NSAIDS as it would destroy my stomach. He said this very matter-of-factly as if he repeats it several times per day. I don’t remember if I was in denial or just too scared to think about what might happen if I didn’t take the meds I had relied on for so long. Sure enough, the new meds didn’t work and I didn’t have the strength to stop the NSAIDs. Eventually, the 24/7 pain made me miserable enough to trust his advice and stop the rebound meds. That was an important stop on my road to relief.
Rebound is real but so is the debilitating nature of frequent and chronic migraine. How do you know if you are in rebound or having daily or constant or frequent migraine independent of meds? Answering these 3 questions will help you assess yourself:
1. Are your medications putting you at risk for rebound? This piece from the American Foundation has good info. Based on the info there and other pieces I have read, these are the general guidelines that suggest your pain may be from taking acute meds:
- Taking triptans (i.e. sumatriptan, rizatriptan) or ergotamines more than 10 times per month on a regular basis for more than 3 months
- Taking opioids (i.e. oxycodone, codeine) more than 10 times per month on a regular basis for more than 3 months
- Taking COMBINATION analgesics (i.e Fioricet, Excedrin Migraine) more than 10 times per month on a regular basis for more than 3 months
- Taking SIMPLE analgesics (i.e. NSAIDs, aspirin, acetominiphen) more than 15 times per month on a regular basis for more than 3 months
- Taking a combination of the migraine treatments more than 10 times per month on a regular basis for more than 3 months
Pay careful attention to the time frame specified – “more than X times per month on a regular basis for more than 3 months.” Needing to take a medication for 5 days in a row, followed by weeks of taking 1 medication per week does not fit the risk criteria. The frequent use must be regularly occurring over at least 3 months for you to be considered at risk.
2. If your frequency of treating migraine puts you at risk of rebound, ask yourself how you feel.
- Do you always or frequently have some form of headache with sporadic migraine on top of the headache?
- Are the prescribed preventive meds and therapies failing?
- Do you get relief from migraine and have it come back when the acute meds wear-off?
- Does everything feel like a trigger?
If you meet the risk criteria and can answer “yes” to any of the above bullet points, you are likely in rebound or your situation is complicated by the high use of medications.
3. If you do not meet the risk criteria stated in #1, and you have frequent or chronic migraine, you have likely avoided the complication of rebound. If you have gone without treating migraine for several months with the above-listed meds and still have frequent or chronic migraine, your migraine is likely not complicated by rebound. Remember, it’s months not weeks. If you stop for 2 weeks and still have headache and migraine symptoms you still may be feeling the effects of rebound. Some specialists believe the “detox” process can take several months.
It’s important to understand that rebound is not your fault. Migraine is not your fault. When we have the pain and symptoms of migraine, we naturally want relief. Some structures help to keep us out of rebound – limited number of prescribed pills from our doctors or limits imposed by insurance companies. But, there is no limit on access to OTC meds and some of us need OTCs and prescribed pain-relievers to treat other medical conditions.
According to the director of the Jefferson Headache Center and professor of neurology at Thomas Jefferson University in Philadelphia, Stephen Silberstein, M.D., “One of the greatest bugaboos we see every day in headache centers is patients with chronic daily or near-daily headache, who are overusing medication. It is our most common problem. These patients have often not responded to treatment and in an attempt to treat themselves, actually make the problem worse. This is not addiction or an attempt to get ‘high’; rather, it is motivated by the patient’s desire to relieve pain and dysfunction. Migraine preventive therapy is grossly underused.”
So, what do you do if you think you are in rebound? Read our next blog HERE to help get out of rebound.
Important: The above information is based on reviews of medical literature, professional and personal experience. It is for educational purposes and is not a substitute for medical advice. Suggestions to “do your own research” should include your physicians as part of your research resources.